MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TENDON STRIPPER SLOTTED; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. TENDON STRIPPER SLOTTED; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 013554
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/06/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an unknown procedure the stripper tendon was broken.No back up device was available, no patient injuries or delay were reported.
 
Additional Manufacturer Narrative
Examination is not possible, as the device has not been returned, however a photograph was provided.The photos show the distal end of the tendon stripper has broken off.The device has been in the field for over 11 years without previous issues.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: excessive force being applied during use.The instruction for use was reviewed and was found to outline precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.
 
Additional Manufacturer Narrative
One slotted tendon stripper was returned for evaluation.Visual assessment confirmed the reported complaint of breakage.The a portion of the distal tip has broken off and was not returned for examination.The device is over 11 years old and shows normal wear and tear.The shaft is bent.The condition of the device indicates it was likely subjected to excessive force causing the tip breakage.Per the devices instructions for use¿excessive force should not be applied to the instrument when manipulating soft tissue, bone, or hard objects.Misuse of these instruments may result in bent distal tips or jaws; and dull or uneven cutting edge¿.There were no indications that would suggest that the devices did not meet product specifications upon release into distribution.

Brand Name
TENDON STRIPPER SLOTTED
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8624269
Report Number1219602-2019-00573
Device Sequence Number13917893
Product Code LXH
UDI-Device Identifier03596010091093
UDI-Public03596010091093
Combination Product (Y/N)N
Initial Reporter CountryTS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number013554
Device Lot Number50245014
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/08/2019
Initial Date Received by Manufacturer 05/06/2019
Supplement Date Received by Manufacturer06/24/2019
10/11/2019
Initial Report FDA Received Date05/20/2019
Supplement Report FDA Received Date06/25/2019
10/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1